Drugs Home > Etoposide Overdose
Taking an etoposide overdose may lead to potentially serious side effects, such as bleeding, anemia, and infections. However, how much you have used and whether you took etoposide with other substances would determine the specific effects. Treatment will likely include supportive care to treat any problems that occur as a result of the overdose.
Can You Use Too Much Etoposide?Etoposide is a prescription chemotherapy medication. As with most medicines, it is possible to overdose on etoposide.
Effects of an OverdoseMany of the side effects of this medicine are dose-related. Therefore, too much etoposide may increase the risk for or the severity of the usual etoposide side effects. Possible effects of an etoposide overdose may include but are not limited to:
- Dangerously low blood cell counts, which could cause anemia, bleeding, and infections
- Low blood pressure (hypotension)
- Mouth or throat sores, ulcers, or swelling.
Treatment Options for an Etoposide OverdoseIf an overdose with etoposide capsules was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication absorbed into the bloodstream. If an overdose of etoposide injection is discovered while the dose is being given, the infusion will be stopped. There is no known antidote for an etoposide overdose.
- Intravenous (IV) fluids
- Medications to treat severe nausea and vomiting
- A blood transfusion to treat severe anemia or bleeding
- A granulocyte colony-stimulating factor (G-CSF) medication, such as filgrastim (Neupogen®), to stimulate the bone marrow to make more blood cells.